Alka-Seltzer Morning Relief

Name: Alka-Seltzer Morning Relief

What should I discuss with my healthcare provider before taking Alka-Seltzer Morning Relief (aspirin and caffeine)?

You should not use this medicine if you are allergic to aspirin or caffeine, or if you have:

  • a recent history of stomach or intestinal bleeding;

  • active bleeding caused by hemophilia or another blood-clotting disorder; or

  • an allergy to an NSAID (nonsteroidal anti-inflammatory drug) such as Advil, Motrin, Aleve, Orudis, Indocin, Lodine, Voltaren, Toradol, Mobic, Relafen, Feldene, and others.

Do not give this medication to a child or teenager with a fever, flu symptoms, or chicken pox. Aspirin and caffeine can cause Reye's syndrome, a serious and sometimes fatal condition in children.

This medicine may cause stomach or intestinal bleeding, which can be fatal. These conditions can occur without warning while you are taking aspirin and caffeine, especially:

  • if you are age 60 or older;

  • if you have a stomach ulcer or a history of stomach or intestinal bleeding;

  • if take a blood thinner (warfarin, Coumadin) or steroid medicine;

  • if you drink more than 3 alcoholic beverages per day; or

  • if you take the medicine for longer than recommended.

Ask a doctor or pharmacist if it is safe for you to take this medicine if you have other medical conditions, especially:

  • any bleeding disorder or stomach problems;

  • heart disease, high blood pressure;

  • asthma or seasonal allergies;

  • liver or kidney disease;

  • gout; or

  • diabetes.

This medicine may be harmful to an unborn baby's heart, and may also reduce birth weight or have other dangerous effects. Tell your doctor if you are pregnant or plan to become pregnant while you are taking aspirin and caffeine.

Aspirin and caffeine can pass into breast milk and may harm a nursing baby. You should not breast-feed while using this medicine.

How should I take Alka-Seltzer Morning Relief (aspirin and caffeine)?

Use exactly as directed on the label, or as prescribed by your doctor. Do not use in larger or smaller amounts or for longer than recommended.

Take with food if aspirin and caffeine upsets your stomach.

Dissolve the powder or effervescent tablet in at least 4 ounces of water. Stir and drink this mixture right away.

If you need surgery, tell the surgeon ahead of time that you are using aspirin and caffeine. You may need to stop using the medicine for a short time.

Do not take this medication if you smell a strong vinegar odor in the aspirin and caffeine bottle. The medicine may no longer be effective.

Store at room temperature away from moisture and heat.

What happens if I miss a dose?

Since this medicine is used when needed, you may not be on a dosing schedule. If you are on a schedule, use the missed dose as soon as you remember. Skip the missed dose if it is almost time for your next scheduled dose. Do not use extra medicine to make up the missed dose.

Usual Adult Dose for Fever

Aspirin 500 mg - caffeine 65 mg effervescent tablets:
2 tablets orally every 6 hours as needed. Maximum 8 tablets per 24 hours. Dissolve each tablet in 4 ounces of water before taking.

Aspirin 500 mg - caffeine 32 mg and aspirin 400 mg - caffeine 32 mg:
2 tablets orally every 6 hours as needed. Maximum 8 tablets per 24 hours. Take each dose with a full glass of water.

Aspirin 421 mg - caffeine 32 mg:
2 tablets initially, followed by 1 tablet every 3 hours as needed. Maximum 9 tablets per 24 hours. Take each dose with a full glass of water.

Aspirin 845 mg - caffeine 65 mg and aspirin 1000 mg - caffeine 65 mg:
1 powder on tongue every 6 hours as needed with a full glass of water or stir powder into a glass of water or other liquid
Maximum dose: 4 powders in 24 hours

Aspirin 500 mg - caffeine 32.5 mg:
Recommended dose: 2 caplets orally every 6 hours with a full glass of water
Maximum dose: 8 caplets in 24 hours

Usual Pediatric Dose for Fever

12 years or greater:

Aspirin 500 mg - caffeine 65 mg effervescent tablets:
2 tablets orally every 6 hours as needed. Maximum 8 tablets per 24 hours. Dissolve each tablet in 4 ounces of water before taking.

Aspirin 500 mg - caffeine 32 mg and aspirin 400 mg - caffeine 32 mg:
2 tablets orally every 6 hours as needed. Maximum 8 tablets per 24 hours. Take each dose with a full glass of water.

Aspirin 421 mg - caffeine 32 mg:
2 tablets initially, followed by 1 tablet every 3 hours as needed. Maximum 9 tablets per 24 hours. Take each dose with a full glass of water.

Aspirin 845 mg - caffeine 65 mg and aspirin 1000 mg - caffeine 65 mg:
1 powder on tongue every 6 hours as needed with a full glass of water or stir powder into a glass of water or other liquid
Maximum dose: 4 powders in 24 hours

Aspirin 500 mg - caffeine 32.5 mg:
Recommended dose: 2 caplets orally every 6 hours with a full glass of water
Maximum dose: 8 caplets in 24 hours

Usual Pediatric Dose for Pain

12 years or greater:

Aspirin 500 mg - caffeine 65 mg effervescent tablets:
2 tablets orally every 6 hours as needed. Maximum 8 tablets per 24 hours. Dissolve each tablet in 4 ounces of water before taking.

Aspirin 500 mg - caffeine 32 mg and aspirin 400 mg - caffeine 32 mg:
2 tablets orally every 6 hours as needed. Maximum 8 tablets per 24 hours. Take each dose with a full glass of water.

Aspirin 421 mg - caffeine 32 mg:
2 tablets initially, followed by 1 tablet every 3 hours as needed. Maximum 9 tablets per 24 hours. Take each dose with a full glass of water.

Aspirin 845 mg - caffeine 65 mg and aspirin 1000 mg - caffeine 65 mg:
1 powder on tongue every 6 hours as needed with a full glass of water or stir powder into a glass of water or other liquid
Maximum dose: 4 powders in 24 hours

Aspirin 500 mg - caffeine 32.5 mg:
Recommended dose: 2 caplets orally every 6 hours with a full glass of water
Maximum dose: 8 caplets in 24 hours

Liver Dose Adjustments

The use of aspirin in patients with severe hepatic impairment is not recommended due to the potential for increased risk of clinically significant bleeding and other adverse effects.

Precautions

Each effervescent aspirin 500 mg- caffeine 65 mg tablet contains 9 mg phenylalanine and 410 mg sodium.

Aspirin has been associated with Reyes syndrome; therefore, this drug should not be taken by children and teenagers with the chicken pox or flu.

Aspirin is contraindicated in patients with severe bleeding, coagulation or primary hemostasis disorders, nasal polyps associated with asthma, peptic ulcer, serious GI lesions, or on anticoagulant therapy.

Aspirin should be discontinued 5 days before surgery.

Safety and effectiveness have not been established in pediatric patients (less than 18 years of age).

Aspirin / caffeine Breastfeeding Warnings

Aspirin is excreted into human milk in small amounts. Peak milk salicylate levels have been reported at nine hours after maternal dosing (and measured at 1.1 mg/dL). Use of large doses of aspirin can result in rashes, platelet abnormalities, and bleeding in nursing infants. Because of a single case report of metabolic acidosis, the American Academy of Pediatrics characterizes aspirin as a drug that has been "associated with significant effects on some nursing infants and should be given to nursing mothers with caution." Caffeine is excreted into human milk in small amounts. Adverse effects in the nursing infant are unlikely. However, irritability and poor sleep patterns have been reported in nursing infants. The amount of caffeine generally found in caffeinated beverages is considered to usually be compatible with breast-feeding by the American Academy of Pediatrics. Because caffeine is excreted into human milk and because caffeine is metabolized slowly by nursing infants, consumption of more than moderate levels of caffeine by nursing mothers is not recommended.

(web3)